Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Birmingham, AL

June 8, 2004Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 8, 2004, 6:10 PM CDT for Tuscaloosa County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 6:10 PM CDT (23:10 UTC)
Expired
Jun 8, 2004, 6:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS54 KBMX 082310
SVRBHM
ALC125-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROOKWOOD.  THE STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EAST 
CENTRAL TUSCALOOSA COUNTY ALONG AND NORTH OF INTERSTATE 20.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3333 8741 3317 8742 3319 8723 3329 8723

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:11 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 2:11 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUN 8 2004

.SYNOPSIS...UPPER LOW OVER CENTRAL GEORGIA WILL CONTINUE TO SHIFT
SLOWLY NORTHEAST OVERNIGHT.  MOIST AND UNSTABLE AIR MASS WILL REMAIN
ACROSS THE AREA ON WEDNESDAY.  SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE PEAK HEATING OF THE DAY.
&&

.SHORT TERM...LATEST SATELLITE LOOPS CONTINUE TO SHOW THE UPPER LOW
OVER CENTRAL GEORGIA.  SHOWERS AND THUNDERSTORMS DEVELOPED ALONG THE
PERIPHERY OF THE LOW ACROSS MAINLY THE EASTERN SECTIONS OF THE
AREA. EXPECT CURRENT ACTIVITY TO DISSIPATE EARLY TONIGHT.

FOR THE NEXT FEW DAYS SEE LITTLE REASON TO DEVIATE FROM CURRENT
FORECAST OF A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE DAY
AND SLIGHTLY LOWER POPS AT NIGHT.  MODELS CONTINUE TO SHOW WEAK
IMPULSES MOVING INTO AND ACROSS THE AREA BUT TIMING REMAINS VERY
DIFFICULT.

FRIDAY/FRIDAY NIGHT...MODELS SEEM TO BE CLOSER IN AGREEMENT WITH A
WEAK UPPER LEVEL SYSTEM MOVING INTO AND ACROSS THE NORTHERN SECTIONS
OF THE AREA.  AT THIS TIME WILL GO WITH SLIGHTLY HIGHER POPS WITH
THIS FEATURE BUT STILL KEEP POPS IN THE CHANCE CATEGORY.

.LONG TERM (SATURDAY-TUESDAY)...SOUTHERLY FLOW WILL INCREASE ACROSS
THE AREA THROUGH THE WEEKEND AND WOULD EXPECT A GRADUAL INCREASE IN
CLOUDS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

ON MONDAY...A WEAK FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
AND MOVE INTO THE NORTHWEST SECTIONS OF THE AREA MONDAY NIGHT...THEN
EXIT THE SOUTHEAST SECTIONS ON TUESDAY.  WILL USE SCATTERED SHOWERS
AND THUNDERSTORMS TYPE WORDING IN ADVANCE AND ALONG THE FRONT FOR
MONDAY INTO TUESDAY.

LITTLE OVERALL CHANGE IN TEMPERATURES WITH DAYTIME HIGHS 86 TO 91 AND
OVERNIGHT LOWS 66 TO 71 AREAWIDE.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 68 88 69 87 69 / 10 30 20 30
MONTGOMERY 70 91 70 90 70 / 10 30 10 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Jun 8, 1:00 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 8 2004

ALZ011>015-017>050-091800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A MODERATE RISK OF A WET MICROBURST POTENTIAL ACROSS ALL OF
THE FORECAST AREA THIS AFTERNOON AND EVENING.  A FEW STORMS
COULD DEVELOP AND PRODUCE STRONG DOWNBURST WINDS ALONG WITH HEAVY
PRECIPITATION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.